advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Indiana, USA:

Our 2 year old granddaughter was diagnosed nine months ago with Type 1 diabetes. Recently her insulin regimen was changed to add a third daily shot and a third insulin. Previously she was using Humalog and NPH. Regular insulin was added. Ever since the Regular was added, she refuses to eat much. Could lack of appetite be tied to an insulin reaction or sensitivity to the Regular insulin?

After two weeks of continual lows, the Regular has been stopped. Her eating is better but still a challenge.

Answer:

Without more information regarding your granddaughter's insulin regimen, it would be hard to give you any advice.

A few thoughts: Sometimes children lose their appetite when they have low blood sugars. More commonly, they are hungry when their blood sugar is low. In any case it is important to try and avoid frequent low blood sugars.

After several months of diabetes, the original diet plan may be too much and may need to be cut back (and the insulin may need to be cut back too.) After the child has regained the weight lost before the diagnosis of diabetes was made, they usually don't require as much food to maintain the weight. If your grandchild is growing properly in weight and height, she is getting approximately the right amount of calories and insulin. If she is getting too much food, she may gain weight excessively even if the blood sugars are good.

I doubt the Regular insulin directly caused the abdominal complaints. If she was having a lot of lows with the Regular, perhaps she either did not need Regular at all or perhaps she needed a lower dose of Regular, or perhaps she needed a smaller dose of Humalog when the regular was added. Only frequent blood sugar monitoring before and after meals will help decide the best combination of insulin.

TGL

Original posting 3 Oct 1998
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.